Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Ultrasound showing kidney cyst. Is it cancer?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 495 Questions
I was told that I have a kidney cyst of 1mm size, according to the ultra sound test. What is this disease and what are the symptoms? My doctor says that I should not worry. Is this a cancer?
What causes kidney cyst?

Posted Wed, 23 Oct 2013 in Kidney Conditions
Answered by Dr. Aditya Bhabhe 38 minutes later
Brief Answer:
Benign condition

Detailed Answer:
Hi there

Thank you for sending in your query.

A renal cyst is a fluid filled cavity in the kidney. The exact reason why it forms is not known. From your description you appear to have a tiny simple renal cyst.

Simple renal cysts are observed frequently in normal kidneys. Their prevalence increases with age. As many as 20% of the individuals above the age of 60 may show a renal cyst.

Majority of the simple renal cysts are asymptomatic. In very rare cases they may rupture and produce abdominal pain or bleeding from urine. Your cyst is 1 mm; it is too small to produce any signs or symptoms.

It is unlikely to be a cancer and you do not need any treatment at present. Your doctor has rightly advised you to not worry about it.

We could repeat an ultrasound in a year or so to see the status of the cyst.

I hope this was helpful.
Feel free to contact me if you have more questions.

Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Ultrasound showing kidney cyst. Is it cancer? 7 hours later
Question: I have been taking atorvastatin 20 MG( A version of Lipitor) for cholesterol and Losartan Potassium 100MG (or Avapro) for high blood pressure over the last ten years. Do you think there are causal relationships between these medicines and renal cyst of 1-2mm size?

Should I stop taking these medicines? I was also told to take Welchol 625 MG (Colesevelam Hydrochloide) in response to A1C level of 6.1. Should I discontinue this?

Answered by Dr. Aditya Bhabhe 8 minutes later
Brief Answer:
No indication to stop the medications

Detailed Answer:
Hi again

There is no evidence to link the use of the pills which you have mentioned and the formation of renal cysts. Similarly their use has not been associated with increase in the size of any pre-existing renal cysts.

So I would not recommend discontinuing any of the above medications for the renal cyst.

I hope this was helpful

I would be happy to provide more clarifications for any more questions which you may have.


Dr Aditya Bhabhe
Above answer was peer-reviewed by
Follow-up: Ultrasound showing kidney cyst. Is it cancer? 22 hours later
Dear Doctor,

What are typical treatments for this symptom of renal cysts? My doctor told me that ultra sound shows about a 1cm length of renal cyst. I do not feel any discomfort and my guess is it has been there for some time.

My doctor wants to observe in a few months but particular treatment at this point. I am wondering, if the condition becomes more serious (expansion of cyst, what are some recommended treatments?

Answered by Dr. Aditya Bhabhe 13 hours later
Brief Answer:
Treatment for renal cysts

Detailed Answer:
Hi there

In majority of the cases no treatment is required apart from annual monitoring for an increase in size of the cyst.

In rare cases the cyst may enlarge and produce symptoms like pain, infection or worsening blood pressure.

Here again the treatment depends on the size of the cyst and the severity of the symptoms. Most of the cases require symptomatic management like using analgesics for pain or antibiotics for infection.

Only in a few cases when the cyst is large (>5cm) AND produces intractable symptoms, a surgical intervention like aspiration of the cyst or sclerotherapy might be needed.

Hope this was helpful

Regards and best wishes
Dr. Aditya Bhabhe
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor